Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Columbia, SC

February 27, 2003Lancaster County, South Carolina

NWS Columbia, SC issued this flash flood warning at Feb 27, 2003, 1:41 PM EST for Lancaster County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2003, 1:41 PM EST (18:41 UTC)
Expired
Feb 27, 2003, 5:00 PM EST
In force
3 hr
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 271845
FFWCAE
SCC057-272200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
141 PM EST THU FEB 27 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
    LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 500 PM EST.

* AT 140 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED GILLS
  CREEK FLOODING OVER A BRIDGE ON LANGLEY ROAD IN EASTERN LANCASTER
  COUNTY. THE BRIDGE HAS BEEN CLOSED. RADAR INDICATED A BAND OF
  HEAVY RAIN WILL CONTINUE TO PROVIDE A POTENTIAL FOR FURTHER
  FLOODING FOR OTHER PORTIONS OF LANCASTER COUNTY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

REPORT ANY FLOODING TO YOUR COUNTY SHERIFF

LAT...LON 3469 8086 3447 8088 3461 8042 3480 8057
          3481 8080 3503 8089

&
1 follow-up statement
000 
WGUS72 KCAE 271948
FFSCAE
SCC025-057-272145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EST THU FEB 27 2003

...FLASH FLOOD WARNING CONTINUES IN EFFECT FOR LANCASTER AND 
CHESTERFIELD COUNTIES UNTIL 500 PM...

AT 230 PM...NEW REPORTS OF ROAD FLOODING WERE RECEIVED FROM THE 
REGION. THESE INCLUDED FLOODING ON CIMMERON AND CATOE ROADS...IN 
ADDITION TO THE EARLIER REPORT OF FLOODING ON GILLS CREEK OVER A 
BRIDGE ON LANGLEY ROAD. THESE ARE IN THE EASTERN PART OF LANCASTER 
COUNTY...FROM EAST OF LANCASTER TO NEAR THE PRIMUS AND TAXAHAW 
VICINITIES. 

AT 240 PM...LOCAL AUTHORITIES IN CHESTERFIELD COUNTY REPORTED 
CONTINUED FLOODING ON US HIGHWAY 601 IN PAGELAND...AND NEW FLOODING 
ON ROAD 207 NORTHWEST OF PAGELAND. HOWEVER...NO ROADS WERE CLOSED IN 
CHESTERFIELD COUNTY AT THE TIME OF THIS REPORT. 

AT 245 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE BAND OF HEAVY RAIN HAD SHIFTED TO THE NORTH...AND STRETCHED 
ACROSS NORTHERN LANCASTER COUNTY EAST TO JUST NORTH OF CHESTERFIELD 
COUNTY. HOWEVER...RUNOFF FROM PREVIOUS RAIN MAY CONTINUE TO CAUSE 
FLOODING PROBLEMS IN THIS REGION THROUGH 500 PM.

MOTORISTS ARE ADVISED TO USE EXTREME CAUTION WHEN DRIVING...AND DO 
NOT ATTEMPT TO CROSS A WATER COVERED ROADWAY. 

PLEASE RELAY ANY FLOODING REPORTS TO YOUR LOCAL SHERIFFS OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 27, 12:04 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 27, 12:04 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1204 PM EST THU FEB 27 2003

TEMPS HAVE INDEED CLIMBED SLIGHTLY IN NORTHERN FORECAST AREA...WITH
BAND OF RAIN. APPEARS ONLY PATCHY LIGHT RAIN OR DRIZLE SOUTH...WHERE
TEMPS HAVE REMAINED NEARLY STEADY. WILL ISSUE QUICK UPDATE TO LOWER
THIS AFTERNOONS HIGH TEMP A LITTLE.

.CAE...
GA...NONE.
SC...NONE.

THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION.

**************************************************************

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
932 AM EST THU FEB 27 2003

SURFACE OBSERVATIONS SUGGEST CURRENT TEMPERATURES NEAR THE FREEZING
MARK ACROSS NORTHERN LANCASTER COUNTY. A CALL TO LOCAL AUTHORITIES
REVEALED NO REPORTS OF SIGNIFICANT ICING IN PROGRESS. RADAR
INDICATING A BAND OF MODERATE TO HEAVY RAIN MOVING EAST INTO THAT
VICINITY. WILL EXPECT TEMPERATURES TO RISE A DEGREE OR TWO WITH
RESULTANT SENSIBLE HEAT TRANSFER. ANDERSON TEMP RAISED TWO DEGREES
WITH THIS PRECIPITATION. THEREFORE...WILL NOT EXPECT SIGNIFICANT
ENOUGH ICING THIS MORNING TO WARRANT AN ADVISORY. A LOOK AT REGIONAL
RADAR COMPOSITE LOOP AND LATEST MODELS INDICATE AREAS OF RAIN MAY
TAPER OFF TO PATCHY LIGHT RAIN OR DRIZZLE THIS AFTERNOON...ESPECIALLY
SOUTH HALF OF THE FORECAST AREA. ALSO...WITH CLOUDS/WEDGE HANGING
IN...MAX TEMPS MAY NOT REACH FORECAST VALUES...MAY ADJUST DOWNWARD.

.CAE...
GA...NONE.
SC...NONE.

THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION.

**************************************************************

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EST THU FEB 27 2003

SURFACE LOW PRESSURE JUST SOUTH OF MOBILE ALABAMA MOVING ENE APPEARS
TO BE TAKING MORE SOUTHERLY TRACK PORTRAYED BY GFS. SURGE OF RAIN
OVER THE AREA EXPECTED TO TAPER OFF AROUND DAYBREAK AS WEAK SHORTAVE
MOVES THROUGH BUT PLENTY OF LOW CLOUDS DRIZZLE AND LIGHT RAIN
LINGERING THROUGH THE DAY. WETBULB TEMPERATURES HAVE DROPPED TO
FREEZING AT CHARLOTTE. RUC AND ETA INDICATE THEY WILL GET INTO
NORTHERN LANCASTER COUNTY THROUGH MID MORNING. WILL INTRODUCE
MENTION OF CHANCE OF FREEZING RAIN LANCASTER COUNTY THIS MORNING.
NOT PLANNING TO ISSUE WINTER ADVISORY AS DO NOT EXPECT THIS TO
BECOME A SIGNIFICANT PROBLEM. WHAT LITTLE ICING OCCURS SHOULD BE ON
ELEVATED SURFACES. TEMPERATURES STRUGGLING TO RISE TODAY AS COLD AIR
DAMMING IN PLACE AND WEAK SURFACE LOW TO TRACK SOUTH OF THE AREA.
SURFACE WINDS BECOME LIGHT NORTHWEST TONIGHT AS DRYING DOWNSLOPE
FLOW SHUTS OFF CHANCE OF LIGHT RAIN AND DRIZZLE BY MIDNIGHT. FRIDAY
SHAPING UP TO BE A MUCH BETTER DAY WITH SUNSHINE RETURNING AND
TEMPERATURES RISING INTO THE UPPER 50S TO LOWER 60S AS WEAK HIGH
PRESSURE BUILDS EAST.

ZONAL PATTERN AND WEAK DISTURBANCES IN THE FLOW MAKE THE WEEKEND A
LITTLE UNCERTAIN. GFS FOLLOWS PREVIOUS TREND SHOWING INCREASE IN
MOISTURE LATE SUNDAY BUT NOW MUCH QUICKER MOVING THROUGH SO MONDAY
LOOKS DRY. ETA SHOWING MORE MOISTURE WITH SHORTWAVES SATURDAY AND
SUNDAY. FOR NOW HAVE KEPT SATURDAY DRY WITH A MENTION OF CHANCE OF
RAIN LATE SUNDAY.

FCSTID =   30
CAE   45  39  62  39 / 100  10  10  10
AGS   46  38  63  39 / 100  10  10  10
SSC   45  39  62  39 / 100  10  10  10
OGB   47  40  63  40 / 100  10  10  10

.CAE...
GA...NONE.
SC...NONE.

RCC
Hazardous weather outlook, Feb 27, 5:04 AM EST, 8 hours 37 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
504 AM EST THU FEB 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 1:55 PM ESTFlash Flood WarningCAEChesterfield3 hr
Feb 27, 5:14 PM ESTFlash Flood WarningCAELancaster3 hr

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.